Ask Dr. Mike: Teen Acne, Depression, Family Struggles

//Ask Dr. Mike: Teen Acne, Depression, Family Struggles

acne

Dr. Mike,

Our son has depression, which he’s being treated for with Zoloft and therapy.  He also has really bad facial acne and his dermatologist recently recommended Accutane.  Our son was very excited when he heard the dermatologist say that Accutane will “clear everything up.”  My husband and I were excited too because we know how much our son’s acne bothers him, and it probably even has a lot to do with his being depressed in the first place or it definitely doesn’t help.  But our son’s psychiatrist is completely against the Accutane and even said that “Accutane can cause suicide.”  We looked this up and there is a lot out there on Accutane and suicide in the articles we read.  What bad luck, we finally find a medication that will help our son look better and probably feel less depressed, but he can’t take it because he’s depressed.  What are your thoughts?

Distressed in Ashburn

Dear Distressed,

Research studies have linked Accutane to psychiatric conditions, however, those studies haven’t conclusively shown that Accutane directly causes severe depression or suicide.  Individuals with existing or preexisting mental health struggles or substance abuse struggles appear to be more susceptible to experiencing depression and suicidal ideation while taking the medication.  But it’s difficult to determine who exactly is susceptible since depression can be caused by several factors.  Surprisingly, some research in this area has shown that severe acne alone can be a strong contributing factor for teen depression and suicidal ideation.  Nonetheless, the makers of Accutane have warned that depression and suicidality are possible side effects of the medication, and that is clearly stated on the medication’s packaging.

I think you should get a second psychiatric opinion.  As you write, while your son’s depression is real, so too is his desire to look better; and, it’s important for him to have hope and to believe in himself.  If you do proceed with a second opinion for your son, and if your son does end up taking Accutane, you (and your son) will need to pay very close attention to how it affects him.  I also recommend that your dermatologist and your son’s psychiatrist and therapist coordinate their professional efforts in supporting your son if Accutane is being used.  Accutane is a very powerful and effective medication for those who suffer from severe acne, but it’s not for everyone.

Dr. Michael Oberschneider is a highly accredited clinical psychologist and the founder of Ashburn Psychological Services. Dr. Oberschneider has spent over a dozen years working as a psychologist in a variety of capacities with children, adolescents and adults. Dr. Oberschneider has practiced as a staff psychologist at an inpatient hospital unit, the United States Justice Department, the City of Alexandria (Youth and Family Services) and in private practice.

2018-05-07T01:35:31+00:00